South Carolina, 2016Damaging Winds in South Carolina, July 8 to 9, 2016
July 8 to 9, 2016 · NWS ILM · 14 events in 6 counties and zones
A disturbance embedded in northwest flow aloft helped to develop an organized line of thunderstorms which moved across the area during the late evening and overnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance embedded in northwest flow aloft helped to develop an organized line of thunderstorms which moved across the area during the late evening and overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 8, 7:08 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 8, 7:08 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
808 PM EDT FRI JUL 8 2016
.SYNOPSIS...
Another round of strong to possibly severe thunderstorms later
this evening. Oppressive heat and humidity will continue for one
more day on Saturday. A cold front will drop south into the
Carolinas Sunday bringing slightly lower temperatures and
humidity before returning north Monday. Bermuda high pressure will
build westward and dominate the weather through the middle of next
week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 800 PM Friday...Organized convection in association with
MCV crossing the Appalachians covered a good portion of northern
and western North Carolina. These storms were pressing to the ESE.
A small batch of thunderstorms had developed near FAY and Clinton
with a few showers further S across Robeson and Bladen counties.
This activity was moving to the ESE as well.
A Severe Thunderstorm Watch has been issued through late evening
for areas just to our N. The coverage of thunderstorms will be
increasing across southeast North Carolina and portions of
northeast South Carolina during the eve, especially after 10-11
pm, as they approach from the WNW. The storms will be fast movers
and may still be well organized even at that late hour. Thus
strong to possibly severe thunderstorms may still be possible,
even up to the midnight hour or so. Overnight, instability will be
slowly waning at the surface and this should mitigate the risk
for damaging wind gusts at the surface, although the lightning
risk may persist well into the overnight.
We have increased POPs to likely and maintained enhanced wording
for strong to damaging thunderstorm wind gusts.
Dropped minimums to the lower to mid 70s with more in the way of
upper 70s at the beaches and far southern areas where the large
scale associated the effects of the large scale cold pool will be
least pronounced.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Although the short term is primarily a
temperature forecast it is a difficult one. Previously it was
thought that Saturday was to be the hottest of this heat wave. Two
things have called that into doubt. First off, today did not grow as
hot as forecast in most places. Second, MET guidance has dropped
from previous runs, the MET being the model with the better
verification as of late. In the end tomorrow may be quite similar to
today temperature-wise especially as there is little synoptic
change. Today's heat advisory fell short albeit narrowly and will
not raise one for tomorrow at this time. Convection will largely be
capped as with recent days minus the evening shortwaves so POPs top
out at 20 percent. On Sunday mid level flow goes from WNW to WSW
allowing for some moistening. The added cloud cover should temper
highs by just a few degrees. The capping should also be weakened
allowing for isolated convection.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...Surface and mid level ridging will be the
dominant features during the period. Early next week a shortwave
passing north of the area will briefly disrupt the 5h ridge and
help keep a weakening front stalled in the region. The remains of
the front end up stalled just north of the area into Wed before
being lifting north by the rebuilding Bermuda High. Increased
moisture associated with the front will increase precip chances
early next week and keep daytime temps closer to climo. Mid level
ridging re- establishes itself late in the period with
temperatures above climo returning. Diurnal convection will be
possible each afternoon/evening with the highest pop early in the
period, associated with the aforementioned shortwave and stalled
front.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 00Z...Periods of MVFR possible in convection tonight and areas
of fog towards morning. Otherwise expect VFR with VCSH/VCTS.
Latest radar imagery depicts a few SHRA/TSRA moving into the area,
with a majority of the convection well upstream. As this activity
moves closer, have kept in VCTS/VCSH through the early overnight
hours, with brief MVFR possible in any heavier downpour. West-
southwest winds around 10 kts, with occasional higher gusts
possible. Towards morning, patchy areas of fog are possible,
especially inland. After daybreak, conditions improve to VFR, with
westerly winds around 10 kts and VCTS/VCSH through the end of the
valid taf period.
EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR during
isolated to scattered thunderstorms each day. Possible brief MVFR
from fog each morning, particularly over areas where substantial
rainfall occurs.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 800 PM Friday...Expect some tightening of the pressure
gradient ahead of organized convection. Sustained SW winds of 15
to 20 kt. This will generate seas of 3 to 5 ft...highest
overnight. Strong thunderstorms are expected to move out across
the waters late tonight, with the greatest coverage expected
across the northern waters.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...A little variation for a change in the
short term. Most of the period will feature the typical
southwesterly flow between the piedmont trough and west atlantic
high pressure. Saturday night into Sunday morning the former will
push offshore and briefly veer the winds considerably, perhaps
even to NW. The trough will lift back inland and reform in its
normal position later Sunday allowing for a return of
southwesterly flow. Seas are not expected to change much through
this variation.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Bermuda High will maintain southwest flow
over the waters through the period. Gradient is a little more
defined early in the period and speeds will be in the 10 to 15 kt
range. Gradient starts to relax Wed with speeds dropping to 10 kt
or less. Seas 2 to 4 ft Mon and Tue drop to 2 to 3 ft Tue night
and 2 ft or less Wed.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
NEAR TERM...RJD
SHORT TERM...MBB
LONG TERM...III
AVIATION...SGL
Hazardous weather outlook, Jul 8, 6:15 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
715 PM EDT FRI JUL 8 2016
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-092315-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
715 PM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
STRONG THUNDERSTORMS ARE LIKELY LATE TONIGHT. SEVERE THUNDERSTORMS
WILL BE POSSIBLE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAT INDICES MAY EXCEED 105 DEGREES AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED.
AMZ250-252-254-256-092315-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
715 PM EDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
STRONG THUNDERSTORMS ARE EXPECTED TO MOVE OUT ACROSS THE WATERS
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED.
27
In the hours before
Special weather statement, Jul 8, 5:18 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
618 PM EDT FRI JUL 8 2016
NCZ087-096-082300-
BLADEN NC-ROBESON NC-
618 PM EDT FRI JUL 8 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN AND NORTHEASTERN
ROBESON COUNTIES UNTIL 700 PM EDT...
AT 618 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REX...OR 11 MILES NORTHEAST OF RED SPRINGS...MOVING SOUTHEAST AT 20
MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. PAULS...JEROME...HOWELLSVILLE...REX...TOLARSVILLE...DUART...
BARKER TEN MILE...TOBERMORY...PARKTON AND LUMBER BRIDGE.
THIS INCLUDES INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 24
AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3493 7898 3490 7894 3487 7892 3486 7893
3484 7890 3485 7883 3485 7865 3465 7897
3489 7912 3495 7903
TIME...MOT...LOC 2218Z 308DEG 18KT 3490 7901
IIISpecial weather statement, Jul 8, 7:24 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
824 PM EDT FRI JUL 8 2016
NCZ087-096-090130-
BLADEN NC-ROBESON NC-
824 PM EDT FRI JUL 8 2016
...SPECIAL WEATHER STATEMENT FOR NORTHERN BLADEN AND NORTHEASTERN
ROBESON COUNTIES UNTIL 930 PM EDT...
AT 823 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
7 MILES EAST OF RED SPRINGS...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LUMBERTON...ELIZABETHTOWN...ST. PAULS...WHITE OAK...HOWELLSVILLE...
TOLARSVILLE...AMMON...JEROME...REX...SMITHS...RUSKIN...BUIE...
ROBESON COMMUNITY COLLEGE...SHANNON...TOBERMORY...DUART...
BARKER TEN MILE...BLADEN COMMUNITY COLLEGE...WHITE LAKE AND PARKTON.
THIS INCLUDES INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 19
AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3484 7890 3485 7880 3485 7852 3486 7850
3475 7839 3470 7837 3469 7835 3464 7831
3463 7832 3460 7830 3457 7826 3465 7918
3486 7915 3491 7909 3491 7895
TIME...MOT...LOC 0023Z 273DEG 30KT 3482 7906
RJDThunderstorm Wind, Marlboro
- When
- July 8, 9:13 PM EST to 9:16 PM EST
- Where
- Marlboro County, 0.89 mi WNW of Bennettsville to 0.3 mi ENE of Bennettsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 34.625, -79.695
Numerous trees were reported down across Bennettsville. The time was estimated based on radar data.
Thunderstorm Wind, Marlboro
- When
- July 8, 9:29 PM EST to 9:30 PM EST
- Where
- Marlboro County, 1.25 mi ENE of Monroe
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.560, -79.632
A tree was reported down at the intersection of Coxe Road and Sandy Grove Church Road. The time was estimated based on radar data.
Thunderstorm Wind, Marlboro
- When
- July 8, 9:55 PM EST to 9:56 PM EST
- Where
- Marlboro County, 1.94 mi NNW of Five Forks
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.576, -79.593
Two trees were reported down near the intersection of Manning Farm Road and Hebron Dunbar Road. The time was estimated based on radar data.
Thunderstorm Wind, Marlboro
- When
- July 8, 9:55 PM EST to 9:56 PM EST
- Where
- Marlboro County, 1.11 mi WSW of Bennettsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.611, -79.697
A tree was reported down near the intersection of Stornaway Street and West Main Street. The time was estimated based on radar data.
Thunderstorm Wind, Dillon
- When
- July 8, 10:19 PM EST to 10:20 PM EST
- Where
- Dillon County, 1.86 mi WNW of Dillon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.428, -79.401
A tree was reportedly down on Interstate 95 at mile marker 191. The time was estimated based on radar data.
Thunderstorm Wind, Florence
- When
- July 8, 10:19 PM EST to 10:20 PM EST
- Where
- Florence County, 1.56 mi ENE of Ebenezer
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.179, -79.825
A tree was reported down on W Palmetto Street near the intersection with S Santiago Drive. The time was estimated based on radar data.
Thunderstorm Wind, Marion
- When
- July 8, 10:22 PM EST to 10:23 PM EST
- Where
- Marion County, 1.38 mi NW of Spring Branch
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.242, -79.400
A tree was reported down near the intersection of E Sellers Road and U.S. 501. The time was estimated based on radar data.
Thunderstorm Wind, Marion
- When
- July 8, 10:37 PM EST to 10:38 PM EST
- Where
- Marion County, 3.94 mi WNW of Rains
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.122, -79.383
A tree was reportedly down on Highway 41 near T Mart. The time was estimated based on radar data.
Thunderstorm Wind, Horry
- When
- July 8, 10:47 PM EST to 10:48 PM EST
- Where
- Horry County, 3.36 mi NNW of Duford
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 0 direct, 2 indirect
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.220, -79.103
A tree was reported down on Pleasantdale Road. A motorcycle hit the downed tree, injuring two riders. The time was estimated based on radar data.
Thunderstorm Wind, Horry
- When
- July 8, 10:49 PM EST to 10:50 PM EST
- Where
- Horry County, 0.4 mi W of Aynor
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.999, -79.207
A tree was reported down near the intersection of U.S. 501 and Frye Road. The time was estimated based on radar data.
Thunderstorm Wind, Horry
- When
- July 8, 11:00 PM EST to 11:01 PM EST
- Where
- Horry County, 2.33 mi WNW of Howard
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.134, -78.907
A tree was reported down near the intersection of Green Sea Road and Cascade Road. The time was estimated based on radar data.
Thunderstorm Wind, Horry
- When
- July 8, 11:06 PM EST to 11:07 PM EST
- Where
- Horry County, 1.54 mi NNW of Red Bluff
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.922, -78.835
A tree was reported down on Red Bluff Road. The time was estimated based on radar data.
Thunderstorm Wind, Florence
- When
- July 8, 11:27 PM EST
- Where
- Florence County, 3.08 mi S of Savannah Grove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.105, -79.820
A tree was reported down near the intersection of W John Paul Jones Road and Savannah Grove Road. The time was estimated based on radar data.
Thunderstorm Wind, Georgetown
- When
- July 9, 12:36 AM EST to 12:37 AM EST
- Where
- Georgetown County, 0.81 mi SSE of Allentown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.609, -79.346
A tree was reported down on Carvers Bay Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 648017, 648018, 648019, 648020, 648021, 648022, 648023, 648037, 648044, 648034, 648043, 648039, 648038, 648045.